Hail, Butler
- When
- October 4, 4:36 PM CST
- Where
- Butler County, Andover
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -97.133
22 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 4, 2:15 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT THU OCT 4 2001 AT 18Z...SFC BOUNDARY LOCATED FROM JUST NORTH OF HUT TO JUST NORTH OF EMP. THIS BOUNDARY HAS MOVED LITTLE THIS MORNING...BUT AS UPPER JET STREAK CONTINUES TO DIG ACROSS THE PLAINS...AND WE BECOME INFLUENCED BY THE RR QUAD OF UPPER JET BETWEEN 00Z-03Z... THE FRONT SHOULD BEGIN TO PUSH SOUTH. THE MODELS ARE IN GOOD AGREEMENT THAT THIS FRONT PUSHES THROUGH ALL BUT SE KS BY 06Z. ETA FORECASTS STRONG 1000-850MB FRONTOGENESIS BETWEEN 00 AND 06Z ALONG THIS BOUNDARY...SO EXPECT TSRA TO BREAK OUT EARLY THIS EVENING ALONG THE BOUNDARY. LAPS SOUNDINGS SHOW CAPES ALREADY IN EXCESS OF 1250 J/KG FROM WICHITA EASTWARD...SO SVR STORMS POSSIBLE THIS EVENING. UPPER DIVERGENCE INCREASES IN SE KS BETWEEN 00-06Z AND WITH PCPN WATER VALUES IN EXCESS OF 1.50 INCHES...HEAVY RAINS LIKELY...ESPECIALLY EAST OF THE TURNPIKE. AS FAR AS TEMPS GO...STRONG COLD AIR ADVECTION BEHIND THE BOUNDARY WILL PUSH LOWS WELL INTO THE 40S...EXCEPT IN EXTREME SOUTHEAST KS WITH TEMPS NEAR 50. ISENTROPIC LIFT SHIFTS SOUTH OF THE KANSAS SHORTLY AFTER 12Z FRIDAY...HOWEVER WITH MAIN UPPER SYSTEM NOT MOVING THROUGH UNTIL AFTER 18Z WILL KEEP A CHANCE OF RAIN FOR THE AREA...WITH GREATEST CHANCES IN SE ZONES. WITH 850MB TEMPS PLUMMETING THROUGH THE DAY...TEMPS WILL LIKELY REMAIN STEADY OR FALL IN SRN KS. BECOMING CONCERNED ABOUT FROST POTENTIAL FRIDAY NIGHT. LARGE SFC RIDGE SLIDES SOUTH ACROSS THE AREA...AND WITH LIGHT WINDS/MOSTLY CLEAR SKIES COMBINED WITH DEWPOINTS IN THE 20S...WILL LOWER LOW TEMPS FRIDAY NIGHT TO COOLEST FWC VALUES. HOWEVER...ANTICIPATED WET GROUND MAY HOLD TEMPS ABV FREEZING. STILL...WILL ALSO ISSUE AN SPS TO HIGHLIGHT THIS CONCERN. ETA FCST SOUNDINGS FOR SATURDAY INDICATE A VERY DRY PROFILE AND WITH 1000-850MB THICKNESSES RECOVERING NICELY...SHOULD SEE HIGHS BACK INTO THE 60S. EXTENDED: THE MAIN CONCERN WITH THE EXTENDED PORTION OF THE FORECAST WILL BE THE CHANCES FOR CONVECTION...AS WELL AS THE TIMING OF THE NEXT FRONTAL PASSAGE. BY SUNDAY AFTERNOON...THE COLD CANADIAN HIGH PRESSURE SYSTEM WILL MOVE OFF TO OUR EAST...ALLOWING A SOUTHERLY FLOW OF AIR TO RETURN. HIGH SHOULD RANGE FROM THE MID 60S ACROSS THE EASTERN SECTIONS...TO NEAR 70 OVER THE FAR WESTERN SECTIONS DUE TO BETTER MIXING AND WARMER MID LEVEL TEMPERATURES. A 40 KNOT LOW LEVEL JET WILL DEVELOP LATE SUNDAY NIGHT...SO WOULD EXPECT SOME SCATTERED ELEVATED CONVECTION TO DEVELOP AFTER MIDNIGHT. LOW TEMPERATURES SUNDAY SHOULD ONLY DROP TO BETWEEN 50 AND 55 AS LOW CLOUDINESS DEVELOPS ALONG WITH INCREASING SURFACE DEWPOINTS. WILL CONTINUE THE CHANCES FOR SHOWERS AND THUNDERSTORMS ON BOTH MONDAY AND TUESDAY. THE BEST CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY ON MONDAY WILL BE IN THE MORNING WITH LINGERING ELEVATED CONVECTION. THE BETTER CHANCE FOR WIDESPREAD CONVECTION WILL BE ON TUESDAY AS OUR NEXT COLD FRONT MOVES INTO THE REGION. AS FOR TEMPERATURES...THE HIGHS ON MONDAY AND TUESDAY WILL LIKELY BE HELD DOWN SOMEWHAT DUE TO THE LOW CLOUDINESS AND THEN THE TIMING OF THE FRONT. THEREFORE...WILL KEEP READINGS GENERALLY IN THE RANGE OF THE MID 60S...TO LOW 70S. HOWEVER...THERE IS THE POTENTIAL FOR TEMPERATURES TO GET MUCH WARMER IF THE SUN BREAKS OUT. LOWS MONDAY NIGHT SHOULD ONLY FALL BETWEEN 55 AND 60...WITH LOW CLOUDS AND 60+ DEWPOINTS TRYING TO CROSS THE OKLAHOMA BORDER. THE AIRMASS WITH THE NEXT FRONT WILL BE MORE PACIFIC...SO IT SHOULD NOT BE AS COLD. GENERALLY LOOKING AT LOWS IN THE 40 TO 45 DEGREE RANGE AND HIGHS BETWEEN 60 AND 65 ON WEDNESDAY. HYSELL/FRANK FCSTID = 12 ICT 46 47 34 65 / 90 40 0 0 HUT 46 47 32 66 / 90 40 0 0 EWK 46 47 34 65 / 90 40 0 0 EQA 46 47 34 64 / 90 40 0 0 WLD 50 50 34 65 / 90 40 0 0 RSL 42 50 33 68 / 80 40 0 0 GBD 42 49 33 68 / 80 40 0 0 SLN 42 49 33 67 / 80 40 0 0 MPR 42 49 33 67 / 80 40 0 0 CFV 52 52 34 61 / 90 50 0 0 CNU 49 49 34 61 / 90 50 0 0 K88 49 49 33 60 / 90 50 0 0 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1215 PM CDT THU OCT 4 2001 SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING FOR SOUTH-CENTRAL AND SOUTHEAST KANSAS...AS WELL AS PART OF CENTRAL KANSAS. EARLY THIS AFTERNOON...A STATIONARY FRONT WAS DRAPED FROM LOW PRESSURE CENTERED OVER THE OKLAHOMA PANHANDLE...ACROSS CENTRAL KANSAS...TO NORTHERN MISSOURI. EAST OF THE LOW...INCREASING SURFACE MOISTURE WAS SURGING NORTH FROM OKLAHOMA INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT LATER THIS AFTERNOON... AND INCREASE MARKEDLY AS EVENING APPROACHES. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. TONIGHT...WIDESPREAD HEAVY RAINS ARE LIKELY...ESPECIALLY ACROSS SOUTHEAST KANSAS. HOWEVER...WITH THE PROLONGED DRY SPELL...ANY FLOODING THAT RESULTS IS EXPECTED TO BE LOCALIZED AND LIMITED PRIMARILY TO LOW LYING AREAS...SUCH AS THOSE FOUND AROUND BRIDGES AND UNDERPASSES. STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR ACTIVATION LATER THIS AFTERNOON...ESPECIALLY ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS. ES A GRAPHICAL DISPLAY OF THIS PRODUCT IS AVAILABLE AT: http://www.crh.noaa.gov/ict/hwoict.htm
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT THU OCT 4 2001 ...THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED SATURDAY MORNING.. A STRONG COLD FRONT WILL PUSH SOUTH ACROSS KANSAS TONIGHT. BEHIND THE FRONT THE COLDEST AIR OF THE SEASON WILL SPILL INTO OUR AREA. ON FRIDAY...BLUSTERY NORTH WINDS AND STEADY TEMPERATURES...GENERALLY BETWEEN 45 AND 50 DEGREES...WILL BE COMMON. BY FRIDAY NIGHT...SKIES WILL CLEAR AND WINDS WILL DIMINISH. THIS WILL ALLOW TEMPERATURES TO FALL INTO THE MIDDLE 30S FOR MUCH OF THE AREA EARLY SATURDAY MORNING. WHILE WIDESPREAD TEMPERATURES BELOW FREEZING ARE NOT EXPECTED...SOME PATCHY FROST IN LOW LYING AREAS MAY BE FOUND. PROTECTIVE MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE VEGETATION. HYSELL
The national radar mosaic for the moment the first event began.
22 hail, 5 thunderstorm wind. Local standard time, as filed.
Numerous trees uprooted and fell onto power lines with a couple power poles cracked or broken in the process. The resulting power outage, which affected the entire town, lasted about one hour. Time is estimated based on arrival time of thunderstorms into northward-neighboring Neosho County.
Downed limbs onto power lines resulted in power outages to approximately 500 residences, of which 81 were still without power the following morning. Time is estimated based on arrival of thunderstorms into northward-neighboring Neosho County.
Trailer home flipped over and destroyed. Time estimated based on timing of 0.88 inch hail at Burden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5269213, 5269214, 5269215, 5269228, 5269216, 5269217, 5269299, 5269300, 5269219, 5269218, 5269306, 5269220, 5269221, 5269301, 5269222, 5269223, 5269308, 5269309, 5269224, 5269225, 5269226, 5269227, 5269302, 5269303, 5269304, 5269307, 5269305.